Facility-level variation in reported statin-associated side effects among patients with atherosclerotic cardiovascular disease-perspective from the veterans affair healthcare system
Office of the Provost; Cardiology
Purpose: Statin-associated side effects (SASEs) can limit statin adherence and present a potential barrier to optimal statin utilization. How standardized reporting of SASEs varies across medical facilities has not been well characterized.
Methods: We assessed facility-level variation in SASE reporting among patients with atherosclerotic cardiovascular disease receiving care across the Veterans Affairs (VA) healthcare system from October 1, 2014, to September 30, 2015. The facility rates for SASE reporting were expressed as cases per 1000 patients with ASCVD. Facility-level variation was determined using hierarchical regression analysis to calculate median rate ratios (MRR [95% confidence interval]) by first using an unadjusted model and then adjusting for patient, provider, and facility characteristics.
Results: Of the 1,248,158 patients with ASCVD included in our study across 130 facilities, 13.7% had at least one SASE reported. Individuals with a history of SASE were less likely to be on a statin at follow-up compared with those without SASE (72.0% vs 80.8%, p < 0.01). The median (interquartile range) facility rate of SASE reported was 140.5 (109.4-167.7) cases per 1000 patients with ASCVD. Significant facility-level variation in the rate of SASE reported was observed: MRR 1.38 (1.33-1.44) in the unadjusted model and MRR 1.56 (1.47-1.65) in the adjusted model.
Conclusion: Significant facility-level variation in SASE reporting was found within the VA healthcare system suggesting room for improvement in standardized documentation of SASEs among medical facilities. This has the potential to lead to improvement in statin utilization.
Cardiovascular drugs and therapy
Lee, M. T.,
Ramsey, D. J.,
Rifai, M. A.,
Akeroyd, J. M.,
Matheny, M. E.,
Virani, S. S.
(2021). Facility-level variation in reported statin-associated side effects among patients with atherosclerotic cardiovascular disease-perspective from the veterans affair healthcare system. Cardiovascular drugs and therapy, 36(2), 295-300.
Available at: https://ecommons.aku.edu/provost_office/199
This work was published before the author joined Aga Khan University